North Dakota, 2004

Hail in North Dakota, May 11, 2004

May 11, 2004 · NWS BIS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 11, 2:20 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, May 11, 2:20 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM CDT TUE MAY 11 2004

.SHORT TERM...
POTENT LOW PRESSURE SYSTEM MAKING ITS WAY ACROSS SOUTH DAKOTA WITH
CENTER LOCATED NEAR PHILIP SD AT 3 PM CDT. QUITE STRONG TEMPERATURE
GRADIENT EXISTS ALONG THE BORDER INTO SOUTH DAKOTA WITH 2 PM
TEMPERATURES OF 43 AT SELFRIDGE ND AND 83 AT MBG SOUTH DAKOTA...A
DIFFERENCE OF ONLY 40 MILES. WITH NORTHEAST FLOW OVER ENTIRE
CWA...WE WILL REMAIN IN THE COLD SECTOR...THUS MINIMIZING THE SEVERE
THREAT. WILL STILL MENTION A CHANCE OF SEVERE OVER FAR SOUTH CENTRAL
AND EAST CENTRAL.

PROBABLY MORE IMPRESSIVE IS THE ONGOING CONVECTION ALONG THE NOTHERN
TIER COUNTIES. WITH TEMPERATURES REMAINING IN THE LOWER 30S.
SPORADIC REPORTS OF SNOW AND SLEET CONTINUE TO COME IN. WOULD EXPECT
SOME AREAS ALONG THE BORDER TO HAVE 3 TO 5 INCHES OF SNOWFALL.
DEFORMATION ZONE WEAKENS THIS EVENING SO EXPECTING CONVECTIVE
SNOWFALL TO END EARLY THIS EVENING WITH LIGHT SNOW OVERNIGHT. WILL
MENTION 1 TO 3 INCHES OF ADDITIONAL SNOW ACROSS THE NORTH CENTRAL
AND FAR NORTHWEST. WITH SNOW AND STRONG WINDS...WILL CONTINUE WITH A
WINTER WEATHER ADVISORY THROUGH TONIGHT NORTHWEST...AND CONTINUING
INTO WEDNESDAY MORNING NORTH CENTRAL.

FARTHER TO THE SOUTH...WINDS STILL HOLDING UP TO OR CLOSE TO
ADVISORY CRITERIA OVER CENTRAL NORTH DAKOTA. EAST CENTRAL AND
SOUTHWEST ARE UNDER ADVISORY CRITERIA ATTIM. WILL KEEP CURRENT WIND
ADVISORY AND LET IT EXPIRE AS ADVERTISED AT 6 PM CDT. STRONGEST
WINDS SHOULD REMAIN FARTHER TO THE NORTH AND EAST. WHICH IS COVERED
IN THE WINTER WX ADVISORY.

AFTER TONIGHT...ETA/GFS DIFFER IN HANDLING OF THE UPPER SYSTEM WITH
THE ETA WRAPPING UP A 70H LOW NEAR THE DEVILS LAKE BASIN WED
MORNING. AVN IS MUCH WEAKER AND THUS LIGHTER WITH QPF HANGING ON IN
NORTHEAST CWA ON WEDNESDAY. WENT WITH A COMPROMISE...WHICH WOULD
STILL PLACE A COUPLE INCHES IN THE NORTHEAST CWA. THUS THE REASONING
FOR KEEPING WSW THROUGH MOST OF THE DAY IN WEDNEDAY IN THE NORTHEAST
CWA.

BEYOND WEDNESDAY...GUIDANCE TEMPS ARE SIMILAR. LEANED TOWARD COLDER
GUIDANCE TEMPS THROUGH THE SHORT TERM PERIOD.

 .LONG TERM...
MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT THRU SUNDAY NIGHT WITH
MINOR DIFFERENCES IN UPPER FLOW 00Z MONDAY. REMAINS CHANCE OF
PRECIPITATION SATURDAY AND SATURDAY NIGHT AS SHORTWAVE ENERGY RACES
THRU THE FLOW. DIFFERENCES OF MEDIUM RANGE MODELS SEEN BEGINNING OF
THE WEEK. ECMWF MUCH FASTER WITH UPPER WAVE THRU THE REGION WHILE
GFS KEEPS SYSTEM WELL WEST OF THE NORTHERN PLAINS...SURFACE PATTERN
SIMILAR DURING THIS PERIOD. COOL PATTERN REMAINS IN PLACE INTO NEXT
WEEK.

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY THROUGH 6 PM WEST AND CENTRAL.
WINTER WEATHER ADVISORY FAR NORTHWEST TONIGHT...AND NORTH CENTRAL
TONIGHT AND WEDNESDAY.

&&

TWH/RGT
Hazardous weather outlook, May 11, 4:00 AM CST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
500 AM CDT TUE MAY 11 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-120958-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
500 AM CDT TUE MAY 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS AND THUNDERSTORMS CAN BE EXPECTED TODAY.  SOME OF THE
THUNDERSTORMS MAY REACH SEVERE CRITERIA IN CENTRAL NORTH DAKOTA THIS
AFTERNOON. WINDS OF 20 TO 35 MPH CAN BE EXPECTED. GUSTS OF 45 TO 55
MPH ARE LIKELY ACROSS THE WEST AND NORTH CENTRAL. IN ADDITION...SNOW
THE COUNTIES BORDERING CANADA CAN EXPECT SNOW THIS MORNING...WITH
SOME ACCUMULATION LIKELY ON LAWNS AND GRASSY AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Aberdeen radar (KABR), 99 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, La Moure

When
May 11, 4:15 PM CST to 4:16 PM CST
Where
La Moure County, 5 mi W of La Moure
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
46.350, -98.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394138.